Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 93, NWS Cheyenne, WY

July 3, 2005Goshen County, Wyoming; Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 3, 2005, 8:40 PM MDT for Goshen County, Wyoming; Scotts Bluff County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 8:40 PM MDT (02:40 UTC)
Expired
Jul 3, 2005, 9:33 PM MDT
In force
53 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Scotts Bluff County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 103 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:44 PM MDTHAIL 12 E Yoder, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
2960 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 040241
SVRCYS
NEC157-WYC015-040330-
/O.NEW.KCYS.SV.W.0093.050704T0240Z-050704T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
840 PM MDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA
  EAST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING

* UNTIL 930 PM MDT

* AT 833 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR YODER...OR 
ABOUT   9 MILES SOUTH OF TORRINGTON...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PACKER LAKE AND LYMAN BY 850 PM MDT
  STEGALL AND 9 MILES SOUTHWEST OF MORRILL BY 855 PM MDT

LAT...LON 4204 10423 4188 10434 4175 10402 4195 10383

$$
DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 040308
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
907 PM MDT SUN JUL 3 2005

NEC157-WYC015-040330-
/O.CON.KCYS.SV.W.0093.000000T0000Z-050704T0330Z/
SCOTTS BLUFF NE-GOSHEN WY-
907 PM MDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM MDT FOR EAST
CENTRAL GOSHEN AND NORTHWESTERN SCOTTS BLUFF COUNTIES...

AT 859 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PACKER
LAKE...OR ABOUT 15 MILES SOUTHEAST OF TORRINGTON...MOVING EAST AT 35
MPH.

THE STORM PRODUCED QUARTER SIZE HAIL 2 MILES EAST OF YODER AT 844 PM.

LAT...LON 4204 10423 4188 10434 4175 10402 4195 10383

$$

DAUGHERTY
000 
WWUS55 KCYS 040333
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
931 PM MDT SUN JUL 3 2005

NEC157-WYC015-040341-
/O.EXP.KCYS.SV.W.0093.000000T0000Z-050704T0330Z/
SCOTTS BLUFF NE-GOSHEN WY-
931 PM MDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN AND
NORTHWESTERN SCOTTS BLUFF COUNTIES EXPIRES AT 930 PM MDT...

THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR EAST CENTRAL 
GOSHEN COUNTY AND NORTHWESTERN SCOTTS BLUFF COUNTY HAS BEEN ALLOWED 
TO EXPIRE.  THE STORM HAD MOVED OUT OF THE AREA AND NO LONGER POSES 
A SEVERE WEATHER THREAT.

IF SEVERE WEATHER WAS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT 
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE IN CHEYENNE.

LAT...LON 4204 10423 4188 10434 4175 10402 4195 10383

$$
DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:55 PM MDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 3, 2:55 PM MDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT SUN JUL 3 2005

.SHORT TERM...SOME DECENT TSTMS HAVE BEEN FIRING ALONG AND JUST
SOUTH OF SOUTHERN BORDER OF CWA THIS AFTERNOON.  LAPS DATA SHOWS
GOOD INSTABILITY AND CAPE OVER EASTERN...ESPECIALLY SERN...PART OF
CWA.  WILL KEEP LOW POPS GOING THIS EVENING MAINLY ACROSS THE FAR
SOUTHERN CWA THOUGH ISOLATED TSTMS NOT OUT OF QUESTION EVEN IN
NORTHERN PART OF CWA.  GFS HAS LEANED MORE TOWARD PERSISTENT ETA/NAM
SOLUTION OF SHOWING SOME SHOWERS LINGERING OVERNIGHT AND MON MORNING
ACROSS NERN THIRD TO HALF OF CWA...SO WILL KEEP THESE IN FORECAST.
NAM NOT AS GRIM ON ITS INSTABILITY PROG MON AFTERNOON.  STILL...WITH
GOOD DIRECTIONAL SHEAR FROM ESE WINDS AT SURFACE AND WNWLY FLOW
ALOFT...WILL BE SCATTERED SHOWERS/TSTMS ALONG AND EAST OF LARAMIE
RANGE MON AFTERNOON...FEW POSSIBLY STRONG FROM CYS TO SNY AREA. WILL
LOWER MAX TEMPS MON A LITTLE BASED ON GUIDANCE AND MORE CLOUDS.

.LONG TERM...
MON NIGHT THROUGH THU...FOR MONDAY NIGHT THROUGH THURSDAY...WEAK
W/SW FLOW ALOFT WITH ANY THUNDERSTORM ACTIVITY DIMINISHING THROUGH
THE NIGHT.  RIDGE AMPLIFIES TUESDAY IN RESPONSE TO DIGGING PAC NW
SHORTWAVE.  BOTH THE GFS AND ETA BUILD A FAIR AMOUNT OF INSTABILITY
TUESDAY AFTERNOON AS OUR SE SECTIONS SEE RETURN FLOW FROM THE
SE...SO A FEW SEVERE STORMS ARE NOT OUT OF THE QUESTION IN THIS AREA
BUT ATTM...NOTHING WIDESPREAD.  MILD AND DRY CONDITIONS CONTINUE
INTO WEDNESDAY AS RIDGE FLATTENS A BIT IN RESPONSE TO FAST MOVING
SHORTWAVE ALONG THE US/CANADIAN BORDER.  THIS SHORTWAVE DROPS A
BOUNDARY TOWARDS OUR AREA THURSDAY AFTERNOON HOWEVER LIMITED
CONVECTION WILL BE EXPECTED.  DEMKO

THU NIGHT THROUGH SUNDAY...FAIRLY TYPICAL SUMMERTIME PATTERN WILL
PREVAIL WITH WARM TO HOT DAYTIME TEMPERATURES AND MAINLY DRY
CONDITIONS. WILL KEEP POPS LOW ENOUGH TO PRECLUDE MENTION OF RAIN
AND BLEND IN WELL WITH NEIGHBORING OFFICES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 3, 10:52 AM MDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT SUN JUL 3 2005

NEZ001>003-019>021-054-055-WYZ059-060-067>070-041130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1052 AM MDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO MUCH OF
TONIGHT.  WHILE NO SEVERE WEATHER IS ANTICIPATED...A FEW STORMS
THIS AFTERNOON AND EVENING MAY PRODUCE WIND GUSTS TO 50 MPH AND
PERHAPS SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
MONDAY AND TUESDAY ON THE PLAINS OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE. SOME OF THE STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. ON WEDNESDAY...
THERE COULD BE A FEW LATE DAY THUNDERSTORMS NEAR THE SOUTHERN WYOMING
BORDER. DRY WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING.
HOWEVER...SPOTTERS MAY BE NEEDED MONDAY AND TUESDAY.

WYZ061>066-041130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1052 AM MDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PARTS OF
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND
SOUTH OF INTERSTATE 80 TODAY.  A FEW STORMS WILL PRODUCE STRONG
WIND GUSTS TO 50 MPH...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
ACROSS SOUTH CENTRAL AND SOUTHEAST WYOMING MONDAY AND TUESDAY. THE
STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND
GUSTY WINDS. A FEW THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY
AFTERNOON AND EVENING NEAR THE SOUTHERN WYOMING BORDER. DRY WEATHER
IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:49 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
Jul 4, 3:17 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jul 4, 4:16 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
Jul 4, 4:57 PM MDTSevere Thunderstorm WarningCYSLaramie53 min
Jul 4, 5:43 PM MDTSevere Thunderstorm WarningCYSLaramie50 min
Jul 4, 12:48 AM MDTSevere Thunderstorm WarningCYSCheyenne22 min
Jul 4, 5:17 PM MDTSevere Thunderstorm WarningCYSKimball47 min
Jul 4, 5:46 PM MDTSevere Thunderstorm WarningCYSBanner51 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.